Autoimmune Syndrome Induced by Adjuvants (ASIA) after Silicone Breast Augmentation Surgery
Generally, the main complications of silicone implantation are local symptoms. However, some patients develop late-onset systemic symptoms often associated with a rare form of hyperactive immune response, as part of a syndrome known as autoimmune syndrome induced by adjuvants (ASIA). Reported cases of ASIA have shown resolution with explantation, but not with immunomodulatory therapy. In this report, we described a case of a previously healthy 23-year-old woman, who has undergone silicone breast implant augmentation, for aesthetic reasons, and developed localized cutaneous impairment 3 years postsurgery. She received a diagnosis of ASIA with a new presentation: Lupus-like manifestation through localized cutaneous impairment. This patient’s symptoms were managed without the need for surgical intervention, which has not been previously reported, because the patient did not want an explantation for aesthetic reasons. The patient was started on hydroxychloroquine, 400 mg per day, and remains asymptomatic after 2 years of treatment. The exact predisposition to ASIA is still unknown. Without implant explantation and with immunomodulatory treatment, this patient’s condition substantially improved. Based on our current understanding of this disease, it might not be prudent to indicate breast augmentation with silicone implants in patients with documented autoimmune reaction to an adjuvant, an established autoimmune condition, or genetic predisposition. However, if a patient does develop silicone-induced ASIA, explantation is no longer the only successfully reported option, as these symptoms can be managed with immune suppression.